Why is my COPD getting worse even though I quit smoking?

COPD Getting Worse – What are the Possibilities?

Dear Dr. Mahler:

Why does my COPD seem to be getting worse?  After my doctor pushed hard, I quit smoking 4 years ago. I have been doing pulmonary rehabilitation at the local hospital. However, my breathing seems to be getting worse and I have 1 – 2 chest colds each year, usually sometime between fall and spring. I take Advair and Spiriva regularly, and use ProAir 2 – 3 times a day when I am active. What do you think?

Hank from Appleton, WI

Dear Hank:

That is great that you quit smoking 4 years ago. As you know, it is important not to smoke or to inhale irritants in the air.

Respiratory system - quitting smoking can prevent COPD getting worse

Diagram of respiratory system

Have you had breathing tests that demonstrate that your numbers are going down? If not, it is important to ask your health care provider to order pulmonary function tests to find out if the results have changed.

Here is one possibility for your “COPD getting worse.” It is generally believed that inhaling toxic gases and particles from cigarette smoke causes inflammation in the breathing tubes that seems to persist even if someone quits smoking. However, damage to the lining of the breathing tubes (airways) may allow bacteria to get into the walls of these tubes. The presence of bacteria causes the body to call in white  blood cells (inflammation) in an attempt to kill the bacteria. This may also explain why you have chest infections each year.

A recent study published in Nature Communications (doi:10,1038/ncomms11240) in mice supports this concept. As author Dr. Bradley Richmond stated, “This may explain why inflammation persists in COPD even after patients stop smoking.” Of interest, the researchers were able to stop the damage in the mice by using roflumilast, an anti-inflammatory medication approved to reduce the risk of an flare-up (exacerbation) of COPD.

Other possible reasons for your “COPD getting worse” are anemia, anxiety, and a heart condition. Low fitness (called deconditioning) is unlikely as you are participating in pulmonary rehabilitation. Make sure to continue your exercise program.

Once again, I encourage you to talk to your health care provider about your concerns.

Sincerely,

Donald A. Mahler, M.D.

Antibiotic for Chest Cold

Dear Dr. Mahler:

I usually get 1 to 2 chest colds each winter.  Typically, I have some congestion, may cough up mucus, and find that my breathing is harder. Sometimes the mucus is clear white, and other times it is yellow or green color. Otherwise, I do pretty good with my breathing taking Spiriva and Symbicort for my COPD. I am confused because some times my doctor will prescribe an antibiotic like Z-pak, while other times his nurse says “to wait it out.”  What are your thoughts?

Ken from Rancho Palos Verdes, CA 

Dear Ken:

Many healthy people have a chest cold each year, usually in the winter time. A chest cold may be due to viruses (at least 25 different kinds) and bacteria (probably more than 100 possible bacteria). For someone like you who has COPD, the most important sign that the chest infection is caused by a bacteria is the  color of the mucus that you cough up. Yellow or green mucus is generally due to a bacterial infection. If the infection involves your breathing tubes, it is called “acute bronchitis;” if the infection involves your air sacs (alveoli), it is called “pneumonia.”  A fever, a sick feeling, and fatigue are more likely with pneumonia compared with acute bronchitis.

Different antibiotics are prescribed to treat chest infections. Your doctor will select an antibiotic based on answers to the following questions:

  1. how severe is your COPD?
  2. when was your last chest infection and what antibiotic was used?
  3. how many chest infections have you had in the past 6 – 12 months?

I encourage you to discuss this information with your doctor so that together you have a “game plan,” also called an Action Plan, if/when you have another chest infection. Also, make sure to tell your doctor if you have any allergies to medications.

Best wishes,

Donald A. Mahler, M.D.